ISSN Print: 2277-4343
Article: CIPROFLOXACIN INDUCED CUTANEOUS VASCULITIS: A CROSS REACTION TO NORFLOXACIN
Article Category: Original Research articles
Author: K S Charitha, Ramakrishna Prudhivi *, Monika K A, M Ramana Reddy, K Vaishnavi
Abstract: A 30 years old male patient was admitted to the dermatology department of Sagar Hospitals with chief complaints of lesions over the hands, lips and at the back of the body and also mild pedal edema noted on 2nd day after the patient had administered Tab paracetamol& Tab Ciprofloxacin for the treatment of febrile illness. The Patient had a history of the same reaction twice for the Tab Norfloxacin but never experienced this Adverse Drug Reaction (ADR) to Ciprofloxacin before using Norfloxacin. Upon general examination the patient was treated with Tab Hydralazine, Tab Prednisolone and Calamine lotion afterthe withdrawal of drug Ciprofloxacin. Dechallenge of Ciprofloxacin showed that there was an improvement in his symptoms indicating drug induced vasculitis. The causality assessment was done by using the Naranjo’s adverse drug reaction probability scale and the score was 9 indicating highly probable relationship between the ADR and the drug, moderate in severity according to Hartwig severity assessment scale. From dechallenge and rechallenge information the patient was concluded to be allergic to Ciprofloxacin and Norfloxacin. In conclusion patient may need to avoid the class of fluoroquinolones since there is a cross reaction to Norfloxacin. Physicians and other healthcare professionals should maintain a high index of suspicion to closely monitor the cases of cutaneous vasculitis due to Ciprofloxacin and Norfloxacin since these drugs are commonly prescribed and well tolerated. Furthermore, this ADR can be prevented in future only by providing the awareness, counseling and also by issuing an ADR alert card to the patient.
Keyword: Cutaneous Vasculitis, Ciprofloxacin, Norfloxacin, Cross Reaction